|HAART and Sustenon250
Feb 8, 2003
I have recently had a lot of muscle wastage, losing some 10 kgs of LBM. Currently I am on a regime of Kaletra & Combivir. In an attempt to reverse this wastage, I am contemplating a course of steroids, likely Sustenon 250. Are you aware of any contraindications between the meds & the steroid?
| Response from Ms. Fields-Gardner
You have noted that you have lost 10 kg of lean body mass (LBM), which is quite significant. There are different forms of LBM and it would be helpful to know information such as what period of time you lost this weight, which type of LBM was really lost (body cell mass [BCM] or extracellular tissue [ECT]), and what kind of test and evaluation did you have to determine this.
LBM loss that is mostly from the body cell mass (BCM) compartment is generally accompanied by some fat loss as well, so it is likely that your total weight loss is greater than 10 kg.
The type and amount of LBM you lost and the total weight you have lost greatly depends on why you lost it. If you have lost it through being unable to eat or absorb food adequately, then your total weight loss is likely to be only 40% lean tissue and the total amount of weight lost to accomplish this could be around 25 kg! However, if you lost it because of an infection or injury, then your total weight loss is likely to be around 80% to 90% lean tissue and the total weight lost may be upward of 12.5 kg, less severe than total weight lost through inadequate food assimilation, but still enough of a problem to warrant concern about your sex hormone stability.
What you should check before you jump purely at an anabolic steroid therapy is which form of LBM has been lost (if you are only guessing that it is the type of LBM that might benefit from anabolic steroid supplementation, then you should get your body composition checked before you start to be sure and throughout the course of therapy to stay sure!). If a drop in BCM explains most of the loss, then your testosterone levels should be checked and treated appropriately. If a drop in ECT explains most of the loss, then dehydration is likely to be the problem (though it still might be a good idea to have your testosterone levels checked). Anabolic steroids above and beyond purely replacement is meant to address the problem of "non-response" or the inability of the body to appropriately lay down muscle tissues when recovering from infection or injury and in response to increases in resistance exercise or activity. If your BCM is quite low, say below about 95% of a minimum ideal, it is a good idea to address this quickly and aggressively through a combination of diet, exercise, and medications aimed at normalizing body composition and function.
Sustenon 250 contains four types of anabolic steroids with the intent to provide both short-acting and long-acting anabolic activity in the body. The adverse effects that might be experienced can be dose-related.
One of the potential side effects of anabolic steroids, that may or may not pose a problem in your case, is the increase in blood lipids, which can also occur as a result of the use of the protease inhibitor ritonavir (contained in Kaletra).
You should talk about the rationale and possibility of using anabolic steroids with the physician and pharmacist who primarily deal with your anti-HIV medications to make sure that this or other dose-related problems are not significant issues for you and that you will be adequately monitored for any adverse effects. Prior to starting anabolic steroid use, it is advisable to have at least a "fasting lipid profile" blood test completed to establish a baseline for your blood fat levels.
Best wishes in your recovery!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Tingling In Feet A Symptom Of Acute HIV Infection?
- Anal Warts After Swallowing Sperm Sign Of HIV AIDS
- Blood In Semen After Condom Broke Worried I Have HIV
- Burning Urethra After Having Sex During Period Worried I Have HIV
- Vaginal Discharge After Licking Anus Worried I Have HIV
- Vomiting After Licking Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.